Mississippi, 2009

Hail in Mississippi, June 3, 2009

June 3, 2009 · NWS MEG · 1 event in 1 county or zone

A cold front pushed into the Mid-South during the late afternoon into the evening hours of June 3rd, 2009. Some of the thunderstorms became severe and produced damaging winds, large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South during the late afternoon into the evening hours of June 3rd, 2009. Some of the thunderstorms became severe and produced damaging winds, large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 3, 1:19 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 3, 1:19 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT WED JUN 3 2009

.DISCUSSION...

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS THAT FORMED BACK IN
EASTERN ARKANSAS HAS TRACKED INTO WEST TENNESSEE THIS AFTERNOON.
ADDITIONAL THUNDERSTORMS DEVELOPED ACROSS NORTH MISSISSIPPI AND
WILL CONTINUE TO MOVE EAST THROUGH THE DAY. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS.

FARTHER WEST...THE MCV...FIRST EVIDENT ON RADAR AND SATELLITE
LATE THIS MORNING WAS LOCATED OVER EASTERN ARKANSAS TRANSLATING
EASTWARD. THIS FEATURE HAS HELPED SPARK ADDITIONAL SHOWERS AND
THUNDERSTORMS OVER CENTRAL ARKANSAS. THIS ACTIVITY WILL MOVE INTO
THE FORECAST AREA LATE THIS AFTERNOON AND INTO EARLY EVENING.

THIS FEATURE WILL LIKELY INTERACT WITH THE FRONTAL BOUNDARY AND
PRODUCE VERY GOOD CHANCES FOR RAIN ACROSS MUCH OF THE FORECAST
AREA OVERNIGHT AND INTO THURSDAY. THE SLOW MOVING FRONT WILL
EVENTUALLY MOVE ACROSS SOUTHEASTERN PORTIONS OF THE FORECAST AREA
BY THURSDAY EVENING. UNTIL THEN...RAIN CHANCES WILL LINGER ALONG
AND AHEAD OF THE FRONT.

BY FRIDAY STABLE AIR WILL BEGIN TO SPREAD OVER THE MIDSOUTH AS HIGH
PRESSURE SETTLES IN. DAYTIME TEMPERATURES WILL BE PLEASANT...WELL
BELOW NORMAL FOR THIS TIME OF YEAR...THURSDAY AND FRIDAY. DRY
CONDITIONS WILL PERSIST THROUGH THE WEEKEND...WHICH WILL BE
NICE. HOWEVER DAYTIME TEMPERATURES WILL RISE INTO THE UPPER 80S TO
LOWER 90S ALONG WITH RISING LOW LEVEL MOISTURE AND HIGHER RELATIVE
HUMIDITIES. RAIN CHANCES RETURN TO THE FORECAST EARLY NEXT WEEK.

AC

&&

.AVIATION...

18Z TAF SET

BKN LINE OF TSRA WILL CONTINUE TO PUSH EAST...MAY IMPACT KMKL OVER
NEXT 1-2 HOURS. HAVE THROWN IN AN ADDITIONAL TEMPO GROUP.
OTHERWISE...ADDITIONAL DEVELOPMENT WILL OCCUR AFTER 19-20Z AHEAD OF COLD
FRONT. ACTIVITY WILL CONTINUE INTO EVENING AND OVERNIGHT HOURS.
HARD TO PINPOINT EXACT TIMING THUS HAVE PICKED OUT BEST 4 HOURS
FOR A TEMPO GROUP AND HAVE LEFT VCTS AT OTHER TIMES. VFR
CONDITIONS WILL CONTINUE THROUGH 6Z UNLESS THUNDERSTORM MOVES OVER
A TAF SITE. LOW CIGS (800-1500FT) AND POSSIBLY SOME FOG(3-5SM BR) WILL
DEVELOP OR MOVE INTO THE CWA AFTER 6Z. CIGS AND VSBYS WILL
GRADUALLY LIFT BY 15-16Z. HOWEVER MVFR CIGS WILL LKLY PREVAIL
THROUGH END OF TAF SET. S-SW WINDS WILL TURN AROUND TO THE N AND
EVENTUALLY TO THE NE BEHIND FRONT. SPDS WILL GENERALLY BE 5-7 KTS
THROUGH 12Z...INCREASING TO 8-10 KTS BY END OF TAF SET.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  73  60  81 /  90  40   0   0
MKL  63  72  58  80 /  90  50   0   0
JBR  62  71  57  81 /  90  10   0   0
TUP  66  76  60  81 /  70  70  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 3, 3:56 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
456 AM CDT WED JUN 3 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
456 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH
TODAY AS A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE MOVE
ACROSS THE AREA AND INTERACTS WITH A MODERATELY UNSTABLE AIRMASS IN
PLACE. THE GREATEST SEVERE WEATHER RISK WILL BE DAMAGING
WINDS...ALTHOUGH SOME LARGE HAIL IS POSSIBLE AS WELL. THE MOST
PROBABLE TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE OVER PORTIONS OF NORTHEAST MISSISSIPPI ON THURSDAY.

OTHERWISE THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN SUPPORT
OF SEVERE WEATHER OPERATIONS.

JLH

In the hours before

Special weather statement, Jun 3, 12:57 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT WED JUN 3 2009

TNZ002-003-020-031930-
GIBSON TN-WEAKLEY TN-OBION TN-
157 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES WEST OF SHARON AT 158 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN GIBSON...OBION AND WEAKLEY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Jun 3, 1:00 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT WED JUN 3 2009

MSZ003-004-TNZ089-090-031930-
TIPPAH MS-BENTON MS-FAYETTE TN-HARDEMAN TN-
200 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES SOUTHEAST OF MICHIGAN CITY AT 200 PM CDT...MOVING EAST AT 15
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN BENTON...FAYETTE...HARDEMAN AND TIPPAH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 1:14 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT WED JUN 3 2009

TNZ004-031945-
HENRY TN-
214 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
PARIS AT 215 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE
PARK AND PARIS...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 1:18 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT WED JUN 3 2009

TNZ004-021-054-031945-
CARROLL TN-HENRY TN-HENDERSON TN-
218 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL HENRY COUNTY IN NORTHWEST TENNESSEE...
  NORTH CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 9
MILES SOUTH OF HUNTINGDON AT 218 PM CDT...MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CARROLL...HENDERSON AND HENRY COUNTIES...INCLUDING
LOCATIONS NEAR HUNTINGDON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 1:18 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT WED JUN 3 2009

TNZ021-054-055-031945-
DECATUR TN-CARROLL TN-HENDERSON TN-
218 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN DECATUR COUNTY IN TENNESSEE...
  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES SOUTHWEST OF LEXINGTON AT 219 PM CDT...MOVING NORTHEAST AT 40
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CARROLL...DECATUR AND HENDERSON COUNTIES...INCLUDING
LOCATIONS NEAR LEXINGTON...NATCHEZ TRACE STATE FOREST AND NATCHEZ
TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES BEECH LAKE...PIN OAK LAKE AND
PINE LAKE.
Local storm report, Jun 3, 1:37 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     SPRING CREEK            35.77N 88.68W
06/03/2009                   MADISON            TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HIGHWAY 70 NEAR SPRING CREEK.
            TREES DOWN ALSO ON HIGHWAY 152 BETWEEN SPRING CREEK AND
            INTERSTATE 40...AND ON DOAK MASON ROAD. ONE TREE WAS ALSO
            DOWN ON HIGHWAY 412 EAST.

&&

CCD

The radar

The Memphis radar (KNQA), 154 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coahoma

When
June 3, 2:10 PM CST to 2:15 PM CST
Where
Coahoma County, 0.26 mi ENE of Bobo
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.132, -90.676

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177241.